Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Orientability of fixed point sets


Author: Allan L. Edmonds
Journal: Proc. Amer. Math. Soc. 82 (1981), 120-124
MSC: Primary 57S17; Secondary 55M35, 57S25
DOI: https://doi.org/10.1090/S0002-9939-1981-0603614-7
MathSciNet review: 603614
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is proved that the fixed point set of a smooth involution which preserves orientation and a spin structure on a smooth manifold is necessarily orientable. As an application it is proved that a simply connected spin $ 4$-manifold with nonzero signature admits no involution which acts by multiplication by $ - 1$ on its second rational homology group.


References [Enhancements On Off] (What's this?)

  • [1] M. F. Atiyah and R. Bott, A Lefschetz fixed point formula for elliptic complexes. II. Applications, Ann. of Math. 88 (1968), 451-491. MR 0232406 (38:731)
  • [2] G. E. Bredon, Representations at fixed points of smooth actions of compact groups, Ann. of Math. 89 (1969), 515-532. MR 0246324 (39:7628)
  • [3] -, Introduction to compact transformation groups, Academic Press, New York, 1972. MR 0413144 (54:1265)
  • [4] F. Hirzebruch, The signatures of ramified coverings, Global Analysis, University of Tokyo Press, Tokyo, 1969, pp. 253-265. MR 0258060 (41:2707)
  • [5] M. A. Kervaire and J. W. Milnor, Groups of homotopy spheres. I, Ann. of Math. 77 (1963), 504-537. MR 0148075 (26:5584)
  • [6] J. W. Milnor, A procedure for killing homotopy groups of differentiable manifolds, Proc. Sympos. Pure Math., vol. 3, Amer. Math. Soc., Providence, R. I., 1961, pp. 39-55. MR 0130696 (24:A556)
  • [7] -, Spin structures on manifolds, L'Enseignement Math. 9 (1963), 198-203. MR 0157388 (28:622)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57S17, 55M35, 57S25

Retrieve articles in all journals with MSC: 57S17, 55M35, 57S25


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1981-0603614-7
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society